Health & Support
Moderators: autopilotfrank193, bierorama, ksylvan, nycgirl, peaches0405


Hair loss on phentarmine


Quote  |  Reply

Hi, I started taking phentarmine in June 2008 and have lost 12kg so far. I would like to loose another 3kgs to reach my target weight BUT i'm experiencing massive hair loss... I think phentermine may be causing it and my dietician told me stop taking my tablets for 2 weeks before starting to fase the drug out of my system gradually (apparently your body will react adversely if you stop all of a sudden). I'm also having a CBC with my iron levels and thyroid function checked.


Has anyone else out there experienced severe hair loss while on phentermine and if so: Did it grow back??? I'm a bit scared, and surprised with the outcome of my phentermine experience. I think this drug is a great weight loss aid for those commited to loosing weight and dieting properly, but this is a side effect i wasn't expecting at all...

Help anyone?

Edited Nov 07 2008 18:21 by nycgirl
Reason: Moved from WL to Health & Support forum
7 Replies (last)

Phentermine is a great aid in weight loss.  I was on it for about 9 months and saw great benefits with weight loss.  However, I had to be taken off of it when I landed in the hospital with a very serious illness that compromised my heart and lung functions.  Do not take yourself off Phentermine abruptly and I would consult with you primary care physician, not your dietitian, because there can be some serious side effects that can occur and you want your primary care physician to be onboard with monitoring you to ensure that you're healthy coming off the drug.  Regarding the hair loss, initially I did experience some hair loss but it did grow back. I attributed it to my body, diet and cycle being modified for weight loss and everything was fine.

#2  
Quote  |  Reply

how do you get phenteramine if you are only 3kg away from a healthy weight - i thought you had to be 30% overweight to get it rx'd?

 

i was on it yrs ago - from a diet doc in nyc who rx'd it to anyone - even to me when i was underweight it really worked and fast and to answer your question i had no hair loss from the drug.

good luck with your goals and congats on your weight loss.

I suppose everyone is different because I lost some weight from it but the main problem is I got roid rage- It isn't classified as a steroid but it made me get mad for anything; I would even wake up mad for no reason- mind you I am normally a very happy, chipper person so this was very noticeable for me. I also got it from a Dr.. but when they weigh you they don't account for muscle size and I had a decent amount of it when on the drug..I was classified as overweight but I only had a Body Fat % of like 20 at the time I was taking it; which isn't considered over weight at all even though I thought that I was because the scale told me a high number. I hate the scale and now refuse to get on one for the life of me. I only use what the mirror tells me and I get my Body Fat tested every other week or so to see how far I have progressed.

Best of luck on it!

I do not know how long you were on Phentermine and how much but I was told that you would be irritable for a certain amount of time until your body got used to it and then you would be fine.  I found the same with my being moody and emotional and after a while it did subside... and by while, I do not mean more than a month... more like days to a weeks time it would clear up.

Hi, thank you for your replies. Since I last posted on this forum regarding phentermine and hair loss I had my blood test results back and my iron levels are normal. My hormonal function is normal as well so there is a chance phentermine and stress (and coming off the pill) may be causing it. Several factors in the mix unfortunately so it is quite difficult to isolate the cause of the problem. Apparently coming off the pill may have an almost immediate effect on the condition of your hair as the high estrogen levels make the hair look and feel fuller. So this could explain the thinning (but not the severe hair loss). In any case I'll see my GP again soon.

I took Phentermine on two different occassions. The first go around, I lost almost 30 lbs. in about 5 months & noticed some hair loss. Once off the medication, however, even with the drastic change in my diet (I stopped drinking soda the first time & have been pop free for over two years now) among other dietary changes I made, I begain gaining weight back. So, I decided to go back on the Phentermine because I did so well on it.

However, on the second go around of Phentermine, the hair loss was more extreme. Like you, I went to the doctors since even my beautician noticed the change in my hair (it was thinner & the texture seemed different too...limp & felt like baby fine hair). Naturally it had me really worried so I went off the medication w/ my doctor monitoring. My doctor didn't really think the hair loss was medication related, although she said it could be, but didn't think it was likely because it wasn't one of the "listed" side effects. My doctor thought stress was a big contributor (which I don't doubt that either as I was under a great deal of stress). I talked to the pharmacist about the hair loss & when he asked what weight loss medication I had been on, he said that the Phentermine could most definately cause hair loss. So I decided that I didn't want to be on a medication that could cause me to loose my hair. It wasn't worth it. I have been working on the stress level in my life...limiting it & dealing with it. I have been off Phentermine for two months now & have noticed that I do feel better even emotionally (not as irritable & more relaxed). My hair loss has decreased (thank God) but my weight has not gone down & has infact went up about 4 lbs (trying not to panic about that).  The long term effects from Phentermine are still NOT known. Also, since quitting the Phentermine, I have put myself on a multi vitamin, a B-complex & vitamins C & D and I feel much better & my hair seems to be fuller & doesn't feel as sickly as it did with my last go around with Phentermine. 

Over a course of a year & a half, despite all the permenant dietary changes I've made, I've gained all of my weight back, so I'm starting at square one again. BUT I would rather have healthy hair & have to work harder at loosing the weight then to have a quick fix & suffer some unwanted side effects such as hair loss. It's very tempting to go back on Phentermine BUT I think I'd rather have healthy looking hair & have weight to loose then to be skinny with scraggily, unhealthy looking hair.

I have a friend who was previously on Phentermine & she also gained all her weight back after going off it. She has since lost over 40 pounds on the Diet Solution diet & lost 30 + pounds in the first 3 months. She primarily quit eating sugar & all processed foods. You can research The Diet Solution online. It just might be the healthiest & safest way to loose weight. I'm going to give it a try as well.

Good luck with your weight loss & most of all with the regrowth of your hair. I hope you get to feeling better & better both inside & out.

@beauty_inside: I'm happy to report that my hair stopped falling a couple of months after coming off phentermine and that it started looking normal (thick and shiny) again after maybe 5 months of so. Almost two years on from having kick started my diet with the short term help of phentermine my hair is now looking pretty normal (and the weight is fortunately still down). Phentermine is a great short term weight loss aid but I am in no doubt that it did trigger my hair loss... I'm totally with you in that being thin & bald = not a great look (unless you're Victoria Beckham! ). Stress is of course a contributing factor to hair loss but this can hardly be isolated as a cause when you're on phentermine because the drug is actually designed to induce stress! Stress is a complex combination of physiological symptoms/reactions (i.e. we shouldn't think of stress as a mere subjective psychological state), which includes for instance rapid heartbeat and messed up sleeping patterns (both of which are chemically induced by phenthermine - increased heartbeat is a well know hunger suppressant in animals). So you can be sure your hair loss was brought about by both phentermine + stress as the two are difficult to separate.

A lot of kudos to you for coming off fizzy drinks/soda so successfully! I'm a complete Diet Coke junkie and drink inordinate amounts of the stuff knowing full well that the aspartame in it is pure poison AND that it provokes hair loss and hair thinning as well... I'm trying to work on it but to be fair I'm not too hopeful I'll ever succeed... Damn..

7 Replies
Advertisement
Advertisement
Allergy Remedies
Is It Possible to Go Natural?
The side effects of allergy medications keep some people from using them. Natural remedies can be a great alternative, but some are more effective than others.